27yF comes in jittery and diaphoretic. A friend says they were trying to get high on molly and percoset, but they ran out of percoset and so took robitussin instead.
Etiologies for SS
1 - adding a serotonergic agent
2- increasing the dose of a serotonergic agent
3 - with therapeutic doses of a serotonergic agent...
Serotonergic agents - SSRIs, SNRIs, TCAs, MAOIs, MDMA, DXM, many others
Think of the signs and symptoms as synaptic serotonin overdose in the CNS and PNS (autonomic and somatic). This condition is often missed so check out the Hunter criteria below.
1 - AMS - agitation, restlessness
2 - Autonomic instability - tachy, htn, mydriasis, diarrhea, diaphoresis
3 - Neuromuscular hyperactivity - hyperreflexia, tremor, rigidity and clonus (greater in the lower extremities! [watch the video])
Treatment (supportive) - stop serotonergic medications
1 - benzos
2 - cooling
3 - cyproheptadine (no proven effect, antihistamine with antiserotonergic effects)
This girl stopped taking her ativan to show people on youtube what serotonin syndrome looks like.
Medscape: Serotonin syndrome
LIFTL: Serotonin syndrome
BMJ: Serotonin syndrome